Forum topic

6 posts / 0 new
Last post
skin sensitivity under CVC dressings
We currently use a custom kit for all of our CVC dressing changes. It includes a Tegaderm dressing and a 3 ml tinted chloraprep scrub. Our unit is an outpatient infusion clinic and we see long term PICC's and CVC's. We have had several patients develop some sensitivity under ther dressing with a red raised rash and itching. One patient recently had to have her PICC line removed due to this-we could not get it to heal despite trying different approaches. Has anyone had this problem and has there been any thought that it could be the tinted chloraprep? 
I have found that for people

I have found that for people that are sensitive to Tegaderm, switiching to Opsite 2000 as a dressing is helpful. Problem is getting the product if your institution doesn't carry it.

Gail McCarter,

Gail McCarter, BSN,CRNI

Franklin, NH

I also am in an outpatient infusion clinic. I was able to talk my dept head into letting me special order 1 additional kind of dressing (we use sorbaview). Also ask your wound care experts. I get a few other kinds of dressings from them. We had one fellow that we skin tested 4 different brands on him before we found one he could tolerate long term.

Also, are you using a good skin protectant? and letting both the chloroprep and the skin protectant dry?

We haven't used the tinted chloroprep so I have no thoughts on that, sorry.


Gail McCarter, BSN,CRNI

Franklin, NH

We've used chloraprep for

We've used chloraprep for years, and now tinted - under Sorbaview dressings without problems.  Be sure to let it dry - minimum 30 seconds for 'dry surgical areas' (no skin folds, etc.).  Depending on the atmospheric conditions, it may take longer than 30 seconds to dry completely.

Mari Cordes, BS RN 

Nurse Educator IV Therapy
Fletcher Allen Health Care, Burlington VT
Educator, Bard Access Systems 

Mari Cordes, BS RNIII VA-BC
Vascular Access Department
University of Vermont Medical Center

Gwen Irwin
The only problems that we

The only problems that we have seen like this are related to applying the dressing before the chlorahexidine is dry.  When we do the dressing change and allow it to completely dry, the problem is resolved.

This may be too simple a solution for your patients, but it is all that I can offer.

Gwen Irwin

Donna Fritz
Agree with Mari and Gwen's
Agree with Mari and Gwen's comments.  I've seen the rash and itching you describe under a PICC dressing.  It was new and when I was asked to consult on the case, THE PATIENT said to me, "I don't think it was dry when they put the dressing on it" without any prompting from me.
Log in or register to post comments